High Wind, Northern Campbell
- When
- November 29, 1:30 AM MST to 2:00 AM MST
- Where
- Northern Campbell forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
Strong southwest winds developed ahead of an approaching cold front across parts of far northeastern Wyoming. The strongest winds were across the Bear Lodge Mountains and Beulah area, where gusts around 60 mph were recorded.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Strong southwest winds developed ahead of an approaching cold front across parts of far northeastern Wyoming. The strongest winds were across the Bear Lodge Mountains and Beulah area, where gusts around 60 mph were recorded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Nov 28, 9:30 PM MST, 4 hours earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
930 PM MST Tue Nov 28 2017
.DISCUSSION...(This Evening Through Tuesday)
Issued at 1254 PM MST Tue Nov 28 2017
19z surface analysis had weak departing high pressure over the
northern Plains with a developing lee trough/warm front from
central MT into eastern WY. A typical November day across much of
the CWA with plenty of sunshine. Water vapor showed split upper
trough moving into the Great Lakes with next trough of interest
coming onshore via BC/WA/OR. This feature main concern.
Tonight, upper trough races into the northern Rockies as warm front
sharpens with 4-5mb/3hr pressure falls across the western Dakotas.
This will create the usual windy spots on the open plains,
especially in northeast WY. Low level jet from 45-60kts develops
east of the Black Hills with 50-55kt boundary layer winds over the
Black Hills. 8mb pressure gradient forecast across the Black
Hills overnight into Wednesday morning. Jet below forecast
inversion. Previous studies have shown this is a good setup for a
downslope wind storm so have hoisted a high wind warning to
account; just a wind advisory for Rapid City area with best wind
on far west side of town into the higher hills. Temperatures will
bottom out this evening and then be steady/rise overnight.
Wednesday, upper trough continues to race east pushing a cold front
through the CWA. 850mb winds forecast from 35-50kts with fairly deep
boundary layer mixing. Subsidence and cold air advection not that
impressive, so will leave High Wind Watch in place over northwest
SD. Will likely need a surrounding curtain of Wind Advisories, but
will let later shifts hone. Might even need a wind advisory for
southwest winds ahead of front over central SD. Temperatures will be
near guidance. Moisture will be limited and thus, so will PoPs.
Thursday through Sunday, dry westerly flow aloft expected with
slightly above normal temperatures.
Sunday night through Tuesday, changes are afoot. Upper trough splits
across western North America with increasing northerly flow aloft.
Model confidence low with the main part of each trough, but mean
flow over the CWA consensus appears to indicate near to somewhat
below normal temperatures.
&&
.AVIATION...(For the 06Z TAFS Through 06Z Wednesday Night)
Issued At 928 PM MST Tue Nov 28 2017
VFR conditions are expected through Wednesday morning. South to
southwest winds will increase tonight across NE WY and much of
western SD, ahead of an approaching cold front. Gusts of 35 to 40
kts can be expected at KGCC overnight. Along the northern and
northeastern foothills of the Black Hills...very windy conditions
are also expected tonight with gusts over 60 mph possible. LLWS is
expected on the SD plains including KRAP. These winds will
decrease shortly after sunrise. Winds will then become gusty out
of the northwest tomorrow behind the cold front, with gusts to 60
mph possible across NW SD. Some light rain or snow showers are
possible tomorrow afternoon across NE WY and far western SD behind
the cold front, but mainly VFR conditions expected.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning until 8 AM MST Wednesday for SDZ024-025-028-
072.
High Wind Watch from 9 AM MST Wednesday through Wednesday
evening for SDZ001-002-012>014.
Wind Advisory until 8 AM MST Wednesday for SDZ026.
WY...High Wind Warning until 8 AM MST Wednesday for WYZ057.
&&
DISCUSSION...Helgeson
AVIATION...JohnsonHazardous Weather Outlook National Weather Service Rapid City SD 241 PM MST Tue Nov 28 2017 SDZ024>026-028-072-WYZ057-291400- Northern Black Hills-Northern Foot Hills-Rapid City- Central Black Hills-Sturgis/Piedmont Foot Hills- Wyoming Black Hills- 241 PM MST Tue Nov 28 2017 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...and the Black Hills. .DAY ONE...This Afternoon and Tonight Southerly winds will increase tonight ahead of an approaching cold front. Gusts to 60 mph are expected overnight across portions of northeast Wyoming and the central to northern Black Hills. A High Wind Warning is in effect. Winds will decrease around sunrise Wednesday. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A strong cold front will push through the area Wednesday morning. West to northwest winds will develop behind the front. Sustained winds of 20 to 35 mph and gusts to around 50 mph are possible across the foothills and adjacent plains. The grassland fire danger across the South Dakota plains is forecast to be in the very high to extreme category on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-291400- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- 241 PM MST Tue Nov 28 2017 This Hazardous Weather Outlook is for portions of northwestern South Dakota. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A strong cold front will push through the area Wednesday morning. West to northwest winds will develop behind the front. Sustained winds of 30 to 45 mph and gusts to over 60 mph are possible. A high wind watch is in effect for late Wednesday morning and afternoon. The grassland fire danger is forecast to be in the extreme category on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ027-029>032-041>044-046-047-049-073-074-WYZ054>056-058-071- 291400- Southern Foot Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson- Bennett-Mellette-Todd-Tripp-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Weston-Northeastern Crook- 241 PM MST Tue Nov 28 2017 /341 PM CST Tue Nov 28 2017/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A strong cold front will push through the area Wednesday morning. West to northwest winds will develop behind the front. Sustained winds of 20 to 30 mph and gusts to around 50 mph are possible. The grassland fire danger in South Dakota is forecast to be in the very high to extreme category on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, November 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726847, 726848.